Alert archive / Texas / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 173, NWS Amarillo, TX

July 8, 2022Hansford County, Sherman County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Jul 8, 2022, 3:02 PM CDT for Hansford County, Sherman County, Texas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 8, 2022, 3:02 PM CDT (20:02 UTC)
Expired
Jul 8, 2022, 3:45 PM CDT
In force
43 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hansford County, TX, Sherman County, TX

The radar

The Amarillo radar (KAMA), 116 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.0 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2022-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 166 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2022-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
166 J/kg
Mixed-layer CIN
-228 J/kg
Mixed-layer LCL
1770 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:03 PM CDT, 59 minutes earlier.

Area forecast discussion, Jul 8, 2:03 PM CDT, 59 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
203 PM CDT Fri Jul 8 2022

.DISCUSSION...

As the main northern stream continues its low amplitude
propagating flow across the northern CONUS/southern Canada, the
main H500 subtropical anti-cyclonic flow continues to be a quasi-
stationary feature for the southern CONUS. With steering winds to
the north not strong enough to change the synoptic pattern, the
southern stream H500 broad high and where it sets up will dictate
our weather pattern for the next several days.

Starting this afternoon through portions of tonight, latest
RAP/hi-res data analysis shows a broad closed anti-cyclonic
circulation across eastern New Mexico where high terrain
convection has developed. Any perturbation around the periphery of
this broad closed H500 high may also help to generate additional
storms further east into the western Panhandles in-conjunction
with peak heating of the day. As thunderstorm develop, generated
outflow boundaries along with propagating cold pools may generate
more convection moving in multiple directions as the main
steering flow remains under 15 kts and areas under mostly clear
skies may see additional thunderstorm development as well.
Thunderstorms this afternoon may become severe with damaging winds
gusts being the main threat along with localized heavy rainfall
and/or flooding.

As the main H500 high pressure system becomes quasi-stationary
over the southern High Plains as of the latest 08/12Z model and
numerical data, monsoon flow should keep thunderstorm chances
south and west of the Panhandles Saturday through the first half
of Monday as large scale subsidence resides over the Panhandles
keeping us dry. As the center of the main H500 high moves west
over the Four Corners region, weak northerly H500 flow should
suffice for diurnal convection to move into the Panhandles for the
high terrain of CO/NM starting Monday night through Thursday. Not
everyone will see rainfall each day, but at least there will be
some chance of rainfall.

Temperatures through the forecast period will be near to above
average for mid July. The hottest days of the forecast period
will be Sunday and Monday where most locations could be near 100
degrees or above, especially on Monday where some heat headlines
maybe needed as some locations could reach 105 degrees.

Meccariello

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                68  95  70  97 /  30  10   5   0
Beaver OK                  69  96  71 101 /  20   5   0   0
Boise City OK              63  93  67  97 /  40   5   5   0
Borger TX                  71  98  72 101 /  30   5   5   0
Boys Ranch TX              69  97  71 100 /  40  10   5   0
Canyon TX                  67  95  68  98 /  30  10   5   0
Clarendon TX               72  95  72  98 /  20  10   5   0
Dalhart TX                 64  94  67  98 /  40   5   5   0
Guymon OK                  67  96  70 101 /  30   5   0   0
Hereford TX                68  96  69  99 /  30  10  10   0
Lipscomb TX                70  96  70 100 /  20   5   0   0
Pampa TX                   68  95  70  98 /  20   5   5   0
Shamrock TX                72  97  71  98 /  20   5   5   0
Wellington TX              74  99  72 100 /  20   5   5   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

29/29
Hazardous weather outlook, Jul 8, 2:09 PM CDT, 53 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
209 PM CDT Fri Jul 8 2022

OKZ001>003-TXZ001>020-317-091100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
209 PM CDT Fri Jul 8 2022

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are expected this afternoon through tonight across
the Oklahoma and Texas Panhandles. A few storms may become severe,
with damaging winds the primary hazard. In addition, the
strongest storms will be capable of producing heavy rainfall,
which may lead to localized flooding or flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms will be possible across portions of the Panhandles
Monday afternoon through Wednesday evening. Widespread severe
storms are not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may become necessary late this
afternoon and evening.

In the hours before

Special weather statement, Jul 8, 2:34 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Amarillo TX
234 PM CDT Fri Jul 8 2022

OKZ002-TXZ002-003-082000-
Texas OK-Sherman TX-Hansford TX-
234 PM CDT Fri Jul 8 2022

...A strong thunderstorm will impact portions of south central Texas,
northwestern Hansford and northeastern Sherman Counties through 300
PM CDT...

At 233 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Texhoma, or 19 miles east of Stratford, moving
north at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Goodwell and Texhoma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3628 10148 3619 10157 3620 10178 3646 10206
      3661 10159
TIME...MOT...LOC 1933Z 158DEG 9KT 3638 10172

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

DGW
Special weather statement, Jul 8, 2:35 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Amarillo TX
235 PM CDT Fri Jul 8 2022

TXZ007-008-082000-
Hutchinson TX-Moore TX-
235 PM CDT Fri Jul 8 2022

...A strong thunderstorm will impact portions of southwestern
Hutchinson and southeastern Moore Counties through 300 PM CDT...

At 234 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Lake Meredith, or 17 miles southeast of Dumas,
moving east at 5 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fritch, Stinnett, Sanford and Lake Meredith.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3567 10194 3578 10185 3590 10159 3582 10143
      3564 10148 3562 10167 3562 10178
TIME...MOT...LOC 1934Z 251DEG 6KT 3573 10171

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

DGW

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 2:34 PM CDTSpecial Weather StatementAMASherman26 min
Jul 8, 2:35 PM CDTSpecial Weather StatementAMAMoore25 min
Jul 8, 3:04 PM CDTSpecial Weather StatementAMAHutchinson26 min
Jul 8, 3:21 PM CDTSpecial Weather StatementAMAHutchinson24 min
Jul 8, 3:27 PM CDTSevere Thunderstorm WarningAMAHansford, Hutchinson, Moore, Sherman63 min
Jul 8, 3:31 PM CDTSpecial Weather StatementAMACarson29 min
Jul 8, 3:50 PM CDTSpecial Weather StatementAMAHansford25 min
Jul 8, 3:55 PM CDTSpecial Weather StatementAMAHansford35 min
Jul 8, 4:19 PM CDTSpecial Weather StatementAMAHansford26 min
Jul 8, 4:44 PM CDTSevere Thunderstorm WarningAMAHansford, Ochiltree61 min
Jul 8, 5:43 PM CDTSpecial Weather StatementAMAOchiltree, Roberts32 min
Jul 8, 5:49 PM CDTAreal Flood AdvisoryAMAOchiltree116 min
Jul 8, 6:15 PM CDTSpecial Weather StatementAMALipscomb30 min
Jul 8, 6:44 PM CDTSpecial Weather StatementAMALipscomb46 min
Jul 8, 4:39 PM CDTSpecial Weather StatementAMATexas36 min

Nearby

Severe Thunderstorm Warnings in Texas, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.